Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 269, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Oct 15, 2021, 3:45 PM EDT for Cayuga County, Onondaga County, Seneca County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 15, 2021, 3:45 PM EDT (19:45 UTC)
- Expired
- Oct 15, 2021, 4:15 PM EDT
- In force
- 30 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Onondaga County, NY, Seneca County, NY
The radar
The Binghamton radar (KBGM), 85 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.8 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 554 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- -28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
998
WUUS51 KBGM 151945
SVRBGM
NYC011-067-099-152015-
/O.NEW.KBGM.SV.W.0269.211015T1945Z-211015T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
345 PM EDT Fri Oct 15 2021
The National Weather Service in Binghamton has issued a
* Severe Thunderstorm Warning for...
Central Seneca County in central New York...
Cayuga County in central New York...
Southwestern Onondaga County in central New York...
* Until 415 PM EDT.
* At 345 PM EDT, a severe thunderstorm was located near Levanna, or 8
miles south of Seneca Falls, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Auburn, Romulus, Fayette, Owasco, Fleming, Skaneateles, Ledyard,
Moravia, Union Springs and Niles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4267 7673 4276 7686 4285 7687 4302 7647
4272 7630
TIME...MOT...LOC 1945Z 254DEG 20KT 4279 7675
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLC1 follow-up statement
924
WWUS51 KBGM 151958
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
358 PM EDT Fri Oct 15 2021
NYC099-152007-
/O.CAN.KBGM.SV.W.0269.000000T0000Z-211015T2015Z/
Seneca NY-
358 PM EDT Fri Oct 15 2021
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL SENECA COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area.Therefore, the warning has been cancelled.
LAT...LON 4272 7630 4272 7667 4278 7674 4279 7674
4284 7671 4289 7673 4290 7673 4302 7647
TIME...MOT...LOC 1957Z 254DEG 20KT 4281 7666
$$
NYC011-067-152015-
/O.CON.KBGM.SV.W.0269.000000T0000Z-211015T2015Z/
Cayuga NY-Onondaga NY-
358 PM EDT Fri Oct 15 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR CENTRAL CAYUGA AND SOUTHWESTERN ONONDAGA COUNTIES...
At 357 PM EDT, a severe thunderstorm was located over Levanna, or 9
miles southwest of Auburn, moving east at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Auburn, Owasco, Fleming, Skaneateles, Moravia, Union Springs, Niles,
Sempronius, Aurora and Levanna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4272 7630 4272 7667 4278 7674 4279 7674
4284 7671 4289 7673 4290 7673 4302 7647
TIME...MOT...LOC 1957Z 254DEG 20KT 4281 7666
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
HLCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 15, 2:11 PM EDT, 1 hour 34 minutes earlier.
Area forecast discussion, Oct 15, 2:11 PM EDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 211 PM EDT Fri Oct 15 2021 .SYNOPSIS... The afternoon will be warm, but there is a chance for showers and thunderstorms through the evening hours, with a few storms possibly having strong, gusty winds. A strong cold front approaches the area tonight, which will bring additional showers and storms beginning Saturday morning. A few storms could become strong, with gusty winds being the main threat. && .NEAR TERM /THROUGH SATURDAY/... 1215 PM Update... Looking at the regional radar mosaic, there have been some storms popping up in western and central PA. There are also some light rain showers moving into the area from the west. The CAMs show showers in the region over the next couple of hours before the first storms start to develop around mid afternoon. The best instability is mainly in CNY with an area in the Southern Tier and another in the Finger Lakes region. CAPE values range from near 500 up to 1000 J/kg with Bulk Shear of 35-40 kts in these areas. With these conditions, the remains a possibility to have a few storms become strong to severe with damaging wind gusts. Where instability is highest is where storms will likely develop and then they will move northeastward. PoPs reflect this with highest chances along the Twin Tiers and in the Finger Lakes Regions to start. And then the eastern portion of the Finger Lakes Region as well as the Western Mohawk Valley will likely see storms later this evening. Most of NEPA has a good chance of remaining dry through the evening hours. Where skies have been clear most of the morning, high temps were bumped up a degree from guidance. 915 AM Update... A few rain showers are present in Oneida and Otsego Counties. A couple of light showers may develop over the Finger Lakes this morning. PoPs seem valid through the morning hours, so those were left untouched. There were some minor changes to the PoPs around 00z to increase them in portions of NEPA. The main concern today is the chance for severe weather. Most CAMs are showing some storms but not that well organized. Modeled instability has MLCAPE values around 500 J/kg and Bulk Shear of 30-40 kts. So if there are any organized cells, then there could be a couple of severe storms with isolated damaging wind gusts. A spin up cannot be ruled out late this afternoon and evening, but SRH values look to be limited. While today is expected to be quite warm, any cloud cover today could limit daytime heating, which would then limit the instability. More evaluation will be needed once the 12z guidance comes out. Other changes for this update involved updating temps, winds, and sky cover through the morning hours based on latest observations and satellite. 410 AM Update... Plenty of high and mid-level clouds streaming into the area have limited valley fog formation, though it is present at a few obs sites. Expect partly to mostly cloudy skies to persist for much of the day today, with light southerly flow developing over most of the area. A developing warm front will extend ahead of a surface low that itself will be approaching Lake Erie by late afternoon. Somewhat thicker cloud cover will extend north of this front, mainly across the Mohawk Valley. A few isolated showers and thunderstorms will be possible through the day, with chances generally increasing later in the afternoon as a split jet moves into the Ohio Valley, increasing upper level divergence aloft across NY/PA. However, instability will be weak, and stronger forcing looks to stay off to the west. Temperatures will climb well above normal today, with highs in the mid-70s across most of the area, perhaps nearing 80 in the Wyoming Valley of NE PA. Dewpoints will push into the 60s, making it feel more like a summer day. A fairly strong cold front will push into western NY/PA late tonight ahead of a strong shortwave trough. Showers and thunderstorms will remain spotty through most of the night, but a line of thunderstorms looks to develop just ahead of the cold front, reaching far western portions of the CWA around dawn Saturday. Strong wind shear, aided by a 35-40 knot LLJ, will also develop ahead of the front. Models suggest a narrow ribbon instability advecting in ahead of the front, with SBCAPE around 500-800 J/Kg -- relatively weak, but considerable given the time of year and strong large-scale forcing. Expect a line of thunderstorms to push across most of the area through early Saturday afternoon. The initial line may weaken as stronger upper level forcing outruns the front, but with additional development over NE PA as additional shortwave troughs eject ahead of the main trough axis. Damaging wind gusts remain the main threat, but will need to keep an eye on low level wind shear and LCL levels as an isolated tornado isn't entirely out of the question, as highlighted by the Day 1 SPC Outlook. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY/... 211 pm update... Weather conditions through the short term will be defined by a persistent, cold northwest flow with periods of lake effect rain showers, gusty winds and even a few weak thunderstorms. It is going to really start to feel like fall late this weekend and into early next week as a cold but seasonal trough rotates slowly through the eastern Great Lakes and Northeast. A typical long wave trough with a series of embedded short waves will translate east across the region Sat night through Monday. This feature will bring with it 850mb temperatures around -2 to +2 deg C. The main result of this trough and the cold temps will be to produce widespread clouds and scattered rain showers with isolated weak thunderstorms close to Lake Ontario as well. Even though the air mass moving in will be much colder and drier, there should still be sufficient moisture wrapping around the back side of the departing surface low off the coast of Maine for precipitation production over central NY and into parts of ne PA. The timing and areal extent of the precip will be difficult to nail down exactly during this time given the uncertainty with the short waves and the overall scattered nature of convective instability, but the most favorable locations for showers and even a few storms will be adjacent to or just downwind of Lake Ontario. The cold air aloft advecting in over a very warm lake waters will induce enough low level instability to trigger a few weak thunderstorms s/se of Lake Ontario as well. Severe weather is not expected, but some small hail is not out of the question given the cold air aloft. The most favorable time for thunderstorms is Sunday afternoon into early Monday morning. The showers will linger into Monday and slowly taper off later in the day as an upper ridge to the west starts to push in. Temperatures will be on the cooler side with highs Sunday and Monday in the mid to upper 50s...and overnight lows in the upper 30s to upper 40s. There will also be gusty west to northwest winds to contend with. Much of the region should be immersed in a westerly flow on Sunday with sustained winds around 5 to 15 mph and gusts around 20 mph. Then on Monday winds veer to the northwest with gusts up to 25 mph possible in the afternoon. && .LONG TERM /MONDAY NIGHT THROUGH THURSDAY/... 211 pm update... The cold air will be departing the region Monday night but may still allow temperatures to fall into the upper 30s and mid 40s across the region...with the coldest temperatures in the clear pockets overnight. A strong upper level ridge will build in from the west across the Great Lakes and Ohio Valley region Tue into Wed. This feature will usher in a warmer air mass and a large suppressive air mass that will keep conditions quiet. The ridge will become narrower by Thursday as an incoming wave from the Central Plains pushes into the southern Great Lakes and lifts a warm front into our region. There could be the next round of rain showers into NY/PA by Thursday and the pattern could stay active through the remainder of the week. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... Some showers have popped up in CNY and could pass over SYR and RME. That is also where the low ceilings have consistently been though those should lift within the next few hours. All other terminals are at VFR. There is another chance for showers and thunderstorms across CNY this afternoon and evening. The highest confidence was at RME and SYR, so a tempo was added for brief restrictions from the showers, but confidence was too low to include thunder. Tempo groups may need to be added at the other NY terminals once these showers and storms develop. Overnight, ceilings will drop below MVFR at all terminals as a cold front approaches the region. This cold front is expected to pass through the region from the west Saturday morning and through the afternoon. This frontal system will bring gusty wind tonight through the rest of the period. Showers and possibly thunderstorms are expected with ceilings dropping below 1000 ft AGL at all NY terminals. Visibilities will also fall as rain is expected to be heavy at times. Again, confidence was too low to include thunder at this time. One last thing to note is that low-level wind shear (LLWS) is expected at AVP. Guidance had it in there for a brief period this early tomorrow morning, but model soundings suggest it will be present late tonight through around mid-morning tomorrow. So for the TAFs, the modeled sounding was used. There could also be some LLWS at other terminals out ahead of this front, but confidence was too low to include in the TAFs as conditions did not quite meet the criteria. Outlook... Saturday night through Sunday night...Chance of showers, mainly for the NY terminals; intermittent restrictions possible. Monday...Chance of showers, mainly RME and SYR, and associated restrictions. Otherwise, mainly VFR. Tuesday through Wednesday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...BTL NEAR TERM...BTL/MPH SHORT TERM...BJT LONG TERM...BJT AVIATION...BTL
Hazardous weather outlook, Oct 15, 3:04 PM EDT, 41 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 304 PM EDT Fri Oct 15 2021 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-161915- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 304 PM EDT Fri Oct 15 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Isolated showers and thunderstorms are expected later this afternoon. There remains a low chance that a few storms could become severe this afternoon and evening, with damaging wind gusts being the main threat. Then, an approaching cold front moves into the area late tonight, bringing scattered showers and isolated thunderstorms. A few storms could become severe, with localized damaging wind gusts. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The cold front continues to pass through Saturday morning and afternoon with additional scattered showers and thunderstorms. Heavy rainfall and localized damaging wind gusts will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 4:03 PM EDT | Tornado Warning | BGM | Cayuga, Onondaga | 27 min |
| Oct 15, 4:27 PM EDT | Severe Thunderstorm Warning | BGM | Cayuga, Cortland, Onondaga | 23 min |
| Oct 15, 4:46 PM EDT | Special Weather Statement | BGM | Yates | 44 min |
| Oct 15, 5:43 PM EDT | Special Weather Statement | BGM | Madison | 47 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.